Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 20 (10), 661-3

Ischemic Colitis During Pegylated Interferon-Alpha and Ribavirin Therapy for Chronic Hepatitis C

Affiliations
Case Reports

Ischemic Colitis During Pegylated Interferon-Alpha and Ribavirin Therapy for Chronic Hepatitis C

Yvette Leung et al. Can J Gastroenterol.

Abstract

Rare cases of ischemic colitis associated with interferon-alpha (IFN-alpha) treatment for chronic hepatitis C (HCV) infection and metastatic cancer have been reported. The present study describes the first case of ischemic colitis attributable to pegylated IFN-alpha and ribavirin combination therapy in an HCV-infected patient after 34 weeks of treatment. The clinical presentation, endoscopic appearance and histopathology of the colon were consistent with ischemic colitis, and the patient's symptoms rapidly resolved with cessation of therapy. The association between the therapy and the pathogenesis of ischemic colitis is unclear, but immunoregulatory, vasospastic and procoagulant mechanisms have been proposed. Physicians should be aware of this complication, and should consider it in any HCV-infected patient taking pegylated IFN-alpha and ribavirin who develops abdominal discomfort and gastrointestinal bleeding.

Figures

Figure 1)
Figure 1)
Endoscopic image from the left colon demonstrating mucosal ulceration, hemorrhage, edema and friability consistent with ischemic colitis
Figure 2)
Figure 2)
Colonic biopsies demonstrating loss of surface epithelium and upper portions of the crypts with homogenization of the superficial portion of the lamina propria, consistent with ischemic damage. Hematoxylin and eosin stain, original magnification ×40

Similar articles

See all similar articles

Cited by 5 PubMed Central articles

Publication types

MeSH terms

LinkOut - more resources

Feedback